advertisement

Psychiatric Medications and Side-Effects

January 17, 2013 Natalie Jeanne Champagne

Its 6:59 on Thursday morning. I've been drinking coffee and procrastinating online for an hour; the radio is always on and I don't usually hear it. I just like background noise. That's the hyperactive part of me. More than one thing always needs to be happening. It's pretty irritating.You may be wondering where I am going with this. The intent, I assure you, is not to whine about my hyperactive tendencies. No, it's about the content on the radio currently. The announcer--safe behind his microphone--is rambling on about exercise, food and weight loss. He has a woman on the show and she is stating the importance of--I'm serious- hypoallergenic shaving cream. Hmm.

That aside, I'm thinking how great it would be to have the energy to exercise when we feel depressed. How fantastic it would be to not have to take medications that effect--often-- the way we look and feel on a daily basis.

A rather horrid memory: I gained 25lbs in two months on a mood stabilizer when I was twelve years old. If the pills did not kill me, well, I wanted to end it myself. I was a pre-teen and nothing seemed worse than none of my clothes fitting.

Moving On...

The Impact of Psychiatric Medication on our Daily Lives

It's human nature to want to look a certain way, feel a certain way, and medications directly effect this.

Here is a fun (really not fun at all) list of commonly listed side-effects for psychiatric medications:

>Weight Gain (Say it with me now: GRRRRRRRRR!)

>Tremors

>Lethargy

>Anxiety

>Stroke

>Changes in skin

>Headaches

>Negative reaction to sunlight

>Suicidal thoughts or idealization

>Weakness of the limbs

That's just off the top of my head. But if you're exhausted from recovery and medication that has yet to work you probably don't feel like running, or even walking, to the mail box.

Sometimes the stairs leading to my room are difficult enough. When I am doing well I run up and down stairs leading to the ocean where I live--for fun (and for defined leg muscles)-- after running through trails for an hour. It is glorious.

It's hard to imagine doing this right now...I miss that thing called energy.

Often, when we describe negative side-effects our psychiatrist explains (always safe behind their desk!) that these things will probably not happen or, if they do, will not last. Suffice it to say, they are usually right. I call it a 'waiting period'--we need to give medication a chance to work before we can start working.

Dammit, we must wait!

The Connection Between Our Mental Stability and Appearance

This is as simple as it is complicated: When we feel down we probably do not feel great about the way we look and our ability to function a daily basis. Our projection of the future may not be positive. Perhaps lacking in luster. Living with negative side-effects certainly does not help the situation.

Many of us live this on a daily basis. On the flip-side, when we feel stable we probably feel better about ourselves. After all, we have more energy, sleep better and eat on a regular (AKA 'normal') basis. Usually. We are all different but regardless of this, our life improves, our self-confidence and outlook is suddenly more positive.

What can we do when we feel low and when medications are making our life difficult? Take a guess. You got it---self-care. I have written many articles on this so check the link below that focus on this if you like. This post is already too long--sort of like the process of recovering from mental illness.

Hang in there, we'll make it, or keep making it!

Information on Self-Care:

http://www.healthyplace.com/blogs/recoveringfrommentalillness/category/mental-illness-and-self-care/

APA Reference
Champagne, N. (2013, January 17). Psychiatric Medications and Side-Effects, HealthyPlace. Retrieved on 2019, August 25 from https://www.healthyplace.com/blogs/recoveringfrommentalillness/2013/01/psychiatric-medications-and-side-effects



Author: Natalie Jeanne Champagne

Liz
says:
March, 18 2014 at 9:25 pm
I just started taking Lamictal for depressive bipolar/hypomania. Also Dx'd with PTSD, anxiety and panic disorder, insomnia, ADD and OCD. 25mg x2wks, 50mg x2wks, 100x 1wk then appt with Dr and then 150mg. When will I start feeling better. What's usual dosage? Any Rx assistance programs? Will this med change my personality? I'm afraid of not feeling any emotions - good or bad. Feeling numb. I am still processing all this info. Years ago I was Dx'd with depression and others except the PTSD but I have many family members with bipolar and wasn't surprised by this. PTSD on other hand was shocking. Anyway... Please share info on Lamictal. Thanks!
Oklahoma doctor
says:
January, 21 2013 at 11:02 am
I agree with your conclusions and looking forward to your coming updates. Thanks for sharing

Leave a reply